Alert archive / Wisconsin / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

August 3, 2009Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2009, 11:16 PM CDT for Polk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2009, 11:16 PM CDT (04:16 UTC)
Expired
Aug 3, 2009, 11:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 040416
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT MON AUG 3 2009

WIZ014-023-040445-
POLK-ST. CROIX-
1116 PM CDT MON AUG 3 2009

...THUNDERSTORMS MOVING INTO SOUTHWEST POLK AND NORTHERN ST. CROIX 
COUNTIES THROUGH 1145 PM CDT...

AT 1111 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHAFER TO 3 MILES WEST OF 
SCANDIA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST CROIX FALLS.
  OSCEOLA.
  STAR PRAIRIE.
  NEW RICHMOND.
  DRESSER.
  AMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4532 9232 4507 9251 4518 9276 4523 9275
      4525 9276 4530 9275 4533 9269 4535 9269
      4540 9264 4544 9264
TIME...MOT...LOC 0415Z 289DEG 6KT 4542 9273 4527 9285

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:30 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 6:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT MON AUG 3 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...
NOT TOO MANY CHANGES IN THE FORECAST PACKAGE AS CONCERNS WITH LOW
CHANCE RAINFALL REMAINS THE PRIMARILY PROBLEM. ALTHOUGH A COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT...WEAK SURFACE
CONVERGENCE AND THE LACK OF INSTABILITY WILL LEAD TO LOW
PERCENTAGE AS CURRENT FORECAST STATES. THE SHORT WAVE THAT WILL
ENHANCE SOME LIFT LATE TODAY...AND INTO TONIGHT WAS MOVING INTO
THE FAR WESTERN DAKOTAS...WHICH IS PROGGED TO MOVE INTO THE FAR
WESTERN CWA BY MID/LATE EVENING. HOWEVER...INSTABILITY WILL BE
LIMITED AND MAINLY DURING THE EVENING TIME FRAME...SO LATER
SHIFTS MAY NEED TO ADJUST TIMING AND OVERALL COVERAGE.

AS WITH PREVIOUS FORECAST DISCUSSIONS...THE OVERALL WEATHER
PATTERN WILL CHANGE BY THE END OF THE WEEK AS THE PERSISTENT RIDGE
ACROSS THE DESERT SW...SLOWLY BUILDS ACROSS THE CENTRAL PLAINS.
THIS WILL LEAD TO MORE WESTERLY FLOW BY MID/LATE WEEK...THEN
SOUTHWEST FLOW BY THE WEEKEND. THE MAIN FORECAST PROBLEMS/CONCERNS
WILL BE THE ONSET OF THIS RIDGE AND HOW WILL THE SURFACE FEATURES
BE REFLECTIVE IN RELATION TO TIMING OF THE WARM FRONTAL BOUNDARY
AND DIURNALLY DRIVEN CONVECTION. BEST CHANCES FOR WIDESPREAD
CONVECTION WILL BE FRIDAY/SATURDAY AS THE LEADING EDGE OF THE
CAPPING INVERSION SPREADS NORTHEAST ACROSS THE FORECAST AREA.
AFTER THE FLOW BECOMES MORE SOUTHWESTERLY (AS CURRENTLY PROGGED BY
MID/LONG RANGE MODELS) SURFACE FEATURES WILL LIKELY BEGIN TO STALL
SOMEWHERE ACROSS THE UPPER MIDWEST AS THE UPPER FLOW BECOMES
PARALLEL TO THE SURFACE FRONTAL BOUNDARY. LOTS OF UNCERTAINTIES
BECOME APPARENT AS THIS DEVELOPS AND HOW SETTLE SHORT WAVES
INTERACT WITH THE LARGE SCALE FLOW. ONE ITEM THAT SEEMS APPARENT
IS THAT THE INCREASING CAPPING INVERSION WILL LIKELY PLACE THE
HIGHEST CHANCES OF RAINFALL DURING THE EVENING/OVERNIGHT
PERIOD...AND LESS DURING THE HEAT OF THE DAY. TEMPERATURES WILL
ALSO PLAY HAVOC IN THE EXTENDED PERIOD AS IF MCSS DEVELOP ALONG THE
WEAKNESS OF THE CAP...AND SPREAD EAST/SOUTHEASTWARD WITH THE MEAN
85/25H FLOW. CURRENTLY I AM LEANING TOWARD SLIGHTLY WARMER THAN
NORMAL TEMPERATURES OR AT LEAST HIGHER THAN GUIDANCE VALUES AS
THICKNESS VALUES INCREASE SUBSTANTIALLY. IF ANY SUNSHINE DEVELOPS
IN THE WEEKEND/EARLY NEXT WEEK...TEMPERATURES WILL LIKELY SOAR
INTO THE 90S.

IN ANOTHER NOTE...BOTH THE ECMWF/GFS T-5 DAY MEAN HEIGHTS AT ALL
LEVELS INDICATED THAT NEXT WEEK LOOKS EVEN WARMER THAN THE
THIS WEEKEND AS THE RIDGE REMAINS IN TACK ACROSS THE MID SECTION
OF THE NATION. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/
LINE OF WEAK CONVECTION FIRED ALONG SFC FNTL BNDRY LATE THIS
AFTERNOON ACROSS NW MN.  MODELS TREND THIS SOUTH INTO CENTRAL FA
04Z-07Z PERIOD.  NAROW INSTABILITY AXIS ASSOCIATED WITH FEATURE.
EXPECT CONVECTION TO WANE TOWARD SUNSET...PERHAPS AFFECTING
KAXN/KSTC/KRWF TAF SITES.  WILL MENTION CB AT KSTC/KRWF WITH TEMPO
-TSRA AT KAXN EARLY EVENING.  BANDED AC TO DROP SOUTH BEHIND SYSTEM
AS WELL AS ANOTHER WAVE DROPS SOUTH OVER THE AREA.  THIS COULD
CONTINUE -SHRA THREAT...BUT DONT BELIEVE IT WILL BE WIDESPREAD
ENOUGH TO MENTION IN EASTERN TAF SITES.  OTHERWISE...SFC WINDS WILL
BECOME N-NW WITH FROPA AND THEN BECOME NW AGAIN DURING TUE MORNING
AS SFC HIGH DROPS SOUTHEAST ACROSS THE DAKOTAS AND WESTERN MN.  SOME
INDICATION OF MORE MID/HIGH LEVEL CLOUDS DROPPING INTO THE WESTERN
DURING THE AFTERNOON...ASSOCIATED WITH ANOTHER WEAK SHORT WAVE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/DWE
Hazardous weather outlook, Aug 3, 11:27 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 AM CDT MON AUG 3 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1127 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH FROM LATE
THIS AFTERNOON AND INTO TONIGHT ACROSS PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN AS A COOL FRONT
AND UPPER LEVEL TROUGH MOVE ACROSS THE AREA. ANY STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN MINNESOTA
LATE WEDNESDAY...AND INTO THURSDAY...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE ACROSS THE REGION OVER THE WEEKEND AND EARLY NEXT WEEK.
MOST OF THE CONVECTION WILL BE IN THE EVENING AND OVERNIGHT
PERIOD...WITH ONLY ISOLATED THUNDERSTORMS DURING THE DAYLIGHT
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Local storm report, Aug 3, 7:44 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     MORRIS                  45.59N 95.91W
08/03/2009  M60.00 MPH       STEVENS            MN   AWOS

&&

JPR
Local storm report, Aug 3, 8:13 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
813 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             MORRIS                  45.59N 95.91W
08/03/2009  E0.75 INCH       STEVENS            MN   LAW ENFORCEMENT

&&

JPR
Special weather statement, Aug 3, 10:34 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 PM CDT MON AUG 3 2009

MNZ052-053-040415-
CHISAGO-ISANTI-
1034 PM CDT MON AUG 3 2009

...THUNDERSTORMS MOVING THROUGH ISANTI AND CHISAGO COUNTIES THROUGH
1115 PM CDT...

AT 1033 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRAHAM TO 8 MILES SOUTHEAST
OF PRINCETON. THESE STORMS WERE MOVING EAST SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BRAHAM.
  GRANDY.
  BODUM.
  ATHENS.
  NORTH BRANCH.
  WYOMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4573 9284 4559 9288 4556 9285 4556 9275
      4554 9272 4544 9264 4540 9264 4530 9274
      4530 9301 4541 9302 4541 9343 4544 9352
      4558 9352 4574 9331 4574 9288
TIME...MOT...LOC 0334Z 289DEG 38KT 4573 9313 4551 9343
Special weather statement, Aug 3, 10:54 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT MON AUG 3 2009

MNZ055-040445-
SWIFT-
1054 PM CDT MON AUG 3 2009

...THUNDERSTORMS MOVING OVER WESTERN SWIFT COUNTY THROUGH 1145 PM
CDT...

AT 1053 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF ARTICHOKE. THIS STORM WAS MOVING EAST
AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DANVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4539 9568 4522 9573 4528 9613 4539 9614
      4539 9613
TIME...MOT...LOC 0354Z 277DEG 29KT 4534 9611
Local storm report, Aug 3, 11:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT MON AUG 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 NW MORRILL            45.85N 93.99W
08/03/2009                   MORRISON           MN   TRAINED SPOTTER

            ABOUT A DOZEN TREES DOWN

&&

JPR
Special weather statement, Aug 3, 11:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT MON AUG 3 2009

WIZ014-023-040445-
POLK-ST. CROIX-
1116 PM CDT MON AUG 3 2009

...THUNDERSTORMS MOVING INTO SOUTHWEST POLK AND NORTHERN ST. CROIX
COUNTIES THROUGH 1145 PM CDT...

AT 1111 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHAFER TO 3 MILES WEST OF
SCANDIA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ST CROIX FALLS.
  OSCEOLA.
  STAR PRAIRIE.
  NEW RICHMOND.
  DRESSER.
  AMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4532 9232 4507 9251 4518 9276 4523 9275
      4525 9276 4530 9275 4533 9269 4535 9269
      4540 9264 4544 9264
TIME...MOT...LOC 0415Z 289DEG 6KT 4542 9273 4527 9285

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:34 PM CDTSpecial Weather StatementMPXChisago, Isanti41 min
Aug 3, 10:47 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington43 min
Aug 3, 10:54 PM CDTSpecial Weather StatementMPXSwift51 min

Nearby

Special Weather Statements in Wisconsin, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.